Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 175, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2003, 7:50 PM CDT for Cedar County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 7:50 PM CDT (00:50 UTC)
- Expired
- May 4, 2003, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cedar County, MO
The radar
The Springfield radar (KSGF), 67 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:05 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2099 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 15.8
The text
As transmitted, in the capitals the NWS used until 2016.
257
WUUS53 KSGF 050050
SVRSGF
MOC039-050130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CEDAR COUNTY IN MISSOURI
* UNTIL 830 PM CDT.
* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 13 MILES WEST OF STOCKTON...AND MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STOCKTON BY 805 PM CDT.
THE TOWNS OF JERICO SPRINGS...WAGONER...UMBER VIEW HEIGHTS...ARNICA
AND BEARCREEK ARE ALSO IN THE PATH OF THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3769 9413 3753 9408 3762 9363 3781 9362
3774 9387
$$
IZZIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:08 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 4, 5:08 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED LAST LINE NATIONAL WEATHER SERVICE SPRINGFIELD MO 508 PM CDT SUN MAY 4 2003 ...MESOSCALE CONVECTIVE DISCUSSION... SUPERCELL OVER LABETTE COUNTY KANSAS AND ANOTHER OVER NOWATA COUNTY WILL BE MOVING INTO THE FAR SOUTHWESTERN PORTIONS OF OUR CWA WITHIN ABOUT AN HOUR. SKIES HAVE CLEARED OVER EXTREME SOUTHWEST MISSOURI AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE. 0-1KM HELICITIES OF 150-300 M2/S2 OVER THE AREA...0-3KM CAPE OF OVER 100 J/KG AND INCREASING RAPIDLY NOW THAT SUN HAS EMERGED. THE POTENTIAL FOR LONG TRACKED AND STRONG TORNADOES IS VERY HIGH WEST OF AN OSCEOLA...TO SPRINGFIELD...TO BRANSON LINE. SUPERCELL MOVING OUT OF CRAWFORD COUNTY CONTINUES TO MOVE INTO AN ENVIRONMENT FAVORABLE FOR CONTINUED TORNADO PRODUCTION...AND STRONG, LONG TRACKED TORNADO IS POSSIBLE WITH THAT CELL AS WELL AS IT MOVES THROUGH BARTON COUNTY. UNCONFIRMED REPORTS OF SIGNIFICANT STRUCTURAL DAMAGE IS NOW BEING REPORTED WITH THE TORNADO IN CRAWFORD. .SGF... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 4, 1:00 PM CDT, 6 hours 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 4 2003
...OUTBREAK OF VIOLENT THUNDERSTORMS AND TORNADOS LIKELY THIS
AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...
VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
DAMAGING WINDS IN EXCESS OF 70 MPH
TORNADOS...INCLUDING THE POTENTIAL OF STRONG
AND PARTICULARLY DAMAGING TORNADOS
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS DEVELOPING WEST OF AN OSCEOLA TO NEOSHO LINE
AS EARLY AS 2 PM...AREAS ALONG AND WEST OF HIGHWAY 65 BETWEEN 3
AND 5 PM...AND AREAS BETWEEN 65 AND HIGHWAY 63 BETWEEN 4 AND 6 PM.
ADDITIONAL INFORMATION:
A TORNADO WATCH IS IN EFFECT FOR THE WESTERN HALF OF THE OUTLOOK
AREA UNTIL 6 PM.
DISCUSSION:
CLOUD COVER WILL DECREASE THROUGH EARLY AFTERNOON AND ALLOW FOR
STRONG SURFACE HEATING. A HUMID AND VERY UNSTABLE AIR MASS IS
FORECAST TO MOVE INTO THE OUTLOOK AREA THIS AFTERNOON. A POWERFUL
LOW PRESSURE SYSTEM WILL DRAG A DRYLINE INTO THE WESTERN PORTIONS
OF THE OUTLOOK AREA THIS AFTERNOON. GIVEN THE EXTREMELY FAVORABLE
AND STRONG WINDS ALOFT...AND THE AMOUNT OF INSTABILITY FORECAST TO
BE PRESENT...EXPLOSIVE DEVELOPMENT OF SEVERE THUNDERSTORMS IS
ANTICIPATED BY EARLY TO MID AFTERNOON OVER THE WESTERN PORTIONS OF
THE OUTLOOK AREA. THESE THUNDERSTORMS WILL THEN MOVE RAPIDLY
EASTWARD ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS
AFTERNOON AND EVENING.
CONDITIONS WILL LIKELY BECOME FAVORABLE FOR SUPERCELLS THIS
AFTERNOON AS SURFACE DEWPOINTS SURGE WELL INTO THE 60S TO NEAR 70
DEGREES. LARGE AND DAMAGING HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS...AND TORNADOS...INCLUDING THE POTENTIAL FOR A FEW LONG
LIVED AND PARTICULARLY DESTRUCTIVE TORNADOS.
THE WEATHER SITUATION WILL LIKELY EVOLVE VERY RAPIDLY WITH STORMS
DEVELOPING BY 2 PM. ONCE STORMS DEVELOP THEY WILL INTENSIFY
RAPIDLY...BECOMING SEVERE AND POSSIBLY TORNADIC WITH IN AN HOUR OF
INITIATION. PERSONS OVER THE ENTIRE OUTLOOK SHOULD TAKE TIME NOW
TO REVIEW TORNADO SAFETY RULES AND BE READY TO REACT QUICKLY IF
THREATENING WEATHER APPROACHES.
THIS IS POTENTIALLY A VERY DANGEROUS SITUATION. THOSE IN THE
OUTLOOK AREA ARE URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND
TO LISTEN TO RADIO AND TELEVISION AND NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED AS EARLY AS 2 PM OVER WESTERN
PORTIONS OF THE OUTLOOK AREA...AND BETWEEN 2 PM AND MIDNIGHT FOR
THE REMAINDER OF THE OUTLOOK AREA.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, May 4, 7:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM AURORA MO TORNADO
05/04/03 LAWRENCE TORNADO ON GROUND IN
THE CITY PROPER.
ESTIMATED HALF MILE
WIDE. . REPORTED BY
OFF-DUTY NWS EMPLOYEE.Local storm report, May 4, 7:33 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 4 E PITTSBURG MO WIND DAMAGE
05/04/03 HICKORY TRAILER OVERTURNED. .
REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 4, 7:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
734 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM CLEVER MO TORNADO
05/04/03 CHRISTIAN TORNADO ON GROUND.
REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 4, 7:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM LAMAR MO .88 INCH HAIL
05/04/03 BARTON REPORTED BY PUBLIC.Local storm report, May 4, 7:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM SPRINGFIELD MO WIND DAMAGE
05/04/03 GREENE HOME DAMAGED WEST
BYPASS AND SUNSHINE. .
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 4, 7:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0744 PM 2 N LOUISBURG MO WIND DAMAGE
05/04/03 DALLAS NUMEROUS TREES DOWN. .
REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:05 PM CDT | Tornado Warning | SGF | Hickory | 55 min |
| May 4, 7:11 PM CDT | Tornado Warning | SGF | Dallas | 64 min |
| May 4, 7:13 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 32 min |
| May 4, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 39 min |
| May 4, 7:24 PM CDT | Tornado Warning | SGF | Christian, Greene, Stone | 66 min |
| May 4, 7:27 PM CDT | Tornado Warning | SGF | Camden | 63 min |
| May 4, 7:53 PM CDT | Tornado Warning | SGF | Miller | 52 min |
| May 4, 7:56 PM CDT | Tornado Warning | SGF | Webster | 64 min |
| May 4, 8:01 PM CDT | Tornado Warning | SGF | Cedar | 44 min |
| May 4, 8:18 PM CDT | Tornado Warning | SGF | Polk | 57 min |
| May 4, 8:19 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Pulaski | 56 min |
| May 4, 8:33 PM CDT | Tornado Warning | SGF | Wright | 42 min |
| May 4, 8:36 PM CDT | Tornado Warning | SGF | Maries | 54 min |
| May 4, 8:40 PM CDT | Tornado Warning | SGF | Dallas | 50 min |
| May 4, 9:01 PM CDT | Tornado Warning | SGF | Laclede | 44 min |
| May 4, 9:21 PM CDT | Tornado Warning | SGF | Camden, Pulaski | 54 min |
| May 4, 9:41 PM CDT | Tornado Warning | SGF | Laclede | 19 min |
| May 4, 9:47 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 43 min |
| May 4, 9:53 PM CDT | Tornado Warning | SGF | Phelps | 67 min |
| May 4, 10:17 PM CDT | Tornado Warning | SGF | Dent | 58 min |
| May 4, 10:18 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 57 min |
| May 4, 10:29 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 46 min |
| May 4, 11:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 44 min |
| May 4, 11:40 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 50 min |
| May 4, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 51 min |
| May 5, 12:04 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 56 min |
| May 5, 12:19 AM CDT | Severe Thunderstorm Warning | SGF | Greene | 56 min |
| May 5, 12:40 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster | 35 min |
| May 5, 1:14 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 46 min |
| May 5, 1:28 AM CDT | Tornado Warning | SGF | Webster, Wright | 62 min |
| May 5, 1:58 AM CDT | Tornado Warning | SGF | Texas | 62 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.